Re: Differin / acne
I, too, am starting to lose hope. I'm trying very hard to hang on and give Differin the benefit of the doubt.
My acne was a bit more severe to start than yours was (whiteheads, blackheads, cysts that would last for weeks... fun, right?) but I am having a similar experience. I used Proactiv on my oily, acne prone skin for about 4 years (since I was 23) and it did fight off my acne and keep my skin clear, with the exception of the occasional cyst around my period. In October 2012, I stopped using it due to the cost, and my face EXPLODED. By Thanksgiving, I was crying myself to sleep most nights because I couldn't stand to look at myself in the mirror.
I went to the gyno for my annual exam in January and mentioned it to her, and she put me on birth control (Lo Loestrin) and spironolactone (25mg) to help the acne. I finally got to the derm on March 21, 2013. He feels the BC and spiro is a good combo for my type of acne. He increased the Spiro to 50mg, and gave me Differn .3 and told me to use it 2x a day every other day for a week. If my skin didn't get too sensitive or dry, I could use it 2x a day every day.
Initially, family, friends, and co-workers told me they could see an improvement in my skin, which gave me some hope. By day 6 on the Differin, my face looked like it was recovering from a second degree sunburn. It was dry, blotchy, and skin was flaking off all over my face in huge pieces (very attractive, yes?). I took it down a notch and decided to use Differin 1x every other day for a week, then once a day for a week, thinking my skin needed to get used to the medication. I also bought a heavy duty sensitive skin moisturizer, which has helped the dryness quite a bit.
I'm now on Day 20 (it will be three full weeks on the Differin tomorrow) and am using it every night. My skin is dry in spots (the corner of my nose, around my mouth, and my eyelids of all places) and is much more sensitive, as well. It burns like crazy when I wash my face with Cetaphil and use the moisturizer. The burning stops quickly, but I dread having to wash and moisturize my face. The worst part is that I seem to be experiencing THE DREADED PURGE. My face looks as bad as it did when I started (at least it's not worse, right?) and I have a lot of red, painful, itchy pimples under the skin along my chin, mouth, cheekbones, and jawline. I have noticed, however, that the pimples that come to the surface scab over and heal a lot faster than they did pre-Differin. Unfortunately for me, I'm a picker... it might not be that bad if I could just keep my hands off my face.
I've heard from dozens of people and reviews that you have to be patient with this medication, and if you're willing to give it time that it will help. I have noticed some benefits... my skin is no longer oily and is extremely shiny and soft (except for the pimples). It's almost as if the top layer of skin has come off and revealed new, baby-soft skin underneath. I'm going to stick with it and hope the purge won't get too much worse. I have a follow-up appointment with the derm on May 13 so I'll see what he says and hopefully be able to report good news. *fingers crossed*
I hope you're faring better on your end!
Last edited by LibraryKat11; 04-07-2013 at 08:10 PM.